Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Medication errors related to transdermal opioid patches: lessons from a regional incident reporting system
Linköping University, Department of Medical and Health Sciences, Division of Drug Research. Linköping University, Faculty of Health Sciences. Östergötlands Läns Landsting, Center for Diagnostics, Department of Clinical Pharmacology.
Linköping University, Department of Medical and Health Sciences, Division of Drug Research. Linköping University, Faculty of Health Sciences.
Linköping University, Department of Medical and Health Sciences, Division of Drug Research. Linköping University, Faculty of Health Sciences. Östergötlands Läns Landsting, Center for Diagnostics, Department of Clinical Pharmacology.
2014 (English)In: BMC Pharmacology, ISSN 1471-2210, Vol. 15, no 31Article in journal (Refereed) Published
Abstract [en]

Objective: A few cases of adverse reactions linked to erroneous use of transdermal opioid patches have been reported in the literature. The aim of this study was to describe and characterize medication errors (MEs) associated with use of transdermal fentanyl and buprenorphine. Methods: All events concerning transdermal opioid patches reported between 2004 and 2011 to a regional incident reporting system and assessed as MEs were scrutinized and characterized. MEs were defined as "a failure in the treatment process that leads to, or has the potential to lead to, harm to the patient". Results: In the study 151 MEs were identified. The three most common error types were wrong administration time 67 (44%), wrong dose 34 (23%), and omission of dose 20 (13%). Of all MEs, 118 (78%) occurred in the administration stage of the medication process. Harm was reported in 26 (17%) of the included cases, of which 2 (1%) were regarded as serious harm (nausea/vomiting and respiratory depression). Pain was the most common adverse reaction reported. Conclusions: Of the reported MEs related to transdermal fentanyl and buprenorphine, most occurred during administration. Improved routines to ascertain correct and timely administration and educational interventions to reduce MEs for these drugs are warranted.

Place, publisher, year, edition, pages
BioMed Central , 2014. Vol. 15, no 31
Keyword [en]
Transdermal patch; Opioids; Fentanyl; Buprenorphine; Medication errors; Incident reporting system
National Category
Medical and Health Sciences
Identifiers
URN: urn:nbn:se:liu:diva-108926DOI: 10.1186/2050-6511-15-31ISI: 000337473900002OAI: oai:DiVA.org:liu-108926DiVA: diva2:734203
Available from: 2014-07-15 Created: 2014-07-13 Last updated: 2017-12-05

Open Access in DiVA

fulltext(312 kB)104 downloads
File information
File name FULLTEXT01.pdfFile size 312 kBChecksum SHA-512
58d2482b1ddba7111dd2f084a562292e796b2666e76f48aaa5ea5e606228e463238c35c07dd0a2df7bfd549d118451534d78f9ea4dc704281cbba77daf1bc9ac
Type fulltextMimetype application/pdf

Other links

Publisher's full text

Search in DiVA

By author/editor
Lövborg, HenrikHägg, Staffan
By organisation
Division of Drug ResearchFaculty of Health SciencesDepartment of Clinical Pharmacology
In the same journal
BMC Pharmacology
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar
Total: 104 downloads
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 111 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf